Topics

Vet not on board for pergolide increase

 

Hello,

I had Josie's ACTH tested on July 1 and the results came back 16.5 pg/mL (range 9-35-Cornell).  At the time, she was on 10.5 mg pergolide mesylate (10 mg. compounded pergolide, 1/2 Prascend pill).  Around the 3rd week of July, she started exhibiting signs that I needed to increase the dose by yawning excessively, being lethargic, not eating as well, getting sore in her hindquarters and very loose stools.  She is now on 11.5 mg. pergolide (10 mg. CP and 1 whole Prascend pill).  I have been using CP from Pet Health Pharmacy for the past year, increasing her dosage by .25 mg when she started showing symptoms that she needed an increase and testing her in July and again in October.  Her ACTH has been well controlled with this method, even though I'm not real happy with it because I think she is going on higher doses way too often.  I need to update my CH, but in the spring she levels off on dose increases, starts up again the end of July, only a couple more increases in the Fall and then in the winter and early spring it seems like I have to increase her dose every 2-3 weeks to keep her feeling well.  After every increase, it's like you flip a switch and have a new horse, even within a couple of days.

I asked my vet for a new prescription last week and he has refused to go above the 10 mg. CP, saying that it would be irresponsible for him to increase her prescription when her ACTH was controlled and that he could not increase it on symptoms alone, but that I could retest anytime and he would increase it then.  The problem with that plan is that by the time I would get her tested and get the test results back, it would be 2 weeks and by then she would have had 2 weeks of being miserable, having diarrhea, moping around and probably losing bone density in her hindquarters, which she can't afford to lose.  Also, she does best when her ACTH is in the high teens or low twenties, and his idea of a high ACTH is probably over the norm of 35.

Is it "normal" for her to need an increase every 2-3 weeks?  Is it possible that she is like that because she had a gland removed?  Is there a better way of dosing her?  I have read that some get a target dose and then titrate up to that, then test,  but I have no idea what a target dose would be and with her having a normal ACTH at the moment, how I would get him to write a prescription for a higher does of CP.

I have posted some pictures of her and uploaded them, plus Xrays of her front feet with notes from the vet that I'm not sure I agree with regarding her hindquarters.  The change in her is dramatic from last year with the weight gain, but she is still having issues with her hindquarters.  Cornell did Xray them when she was out there and said she had lost some bone density.  They thought she might regain it after a few months, but it's been almost 3 years since the surgery and she still stands humped up some (though it is much better than it was) and she always used to have a fairly flat rump, now it slopes steeply (which the weight gain did not help), so I'm thinking she hasn't regained the bone density in her hindquarters and probably never will.  The vet does not have an Xray machine strong enough to do the hindquarters.  I only take her for short walks on level ground, because walking uphill bothers her, but she is in a paddock with a slope in it.

Thank you for all of your help!!


--
Helen, Josie and Kyra
May 2016
Brunswick, VT, USA
Case Histories: https://ecir.groups.io/g/CaseHistory/files/Helen%20and%20Josie 
Josie's Photos: https://ecir.groups.io/g/CaseHistory/album?id=22630 
Kyra's Photos: https://ecir.groups.io/g/CaseHistory/album?id=1370

Eleanor Kellon, VMD
 

Helen,

Do you have a case history filled out? Really need that to answer you but if her ACTH was elevated initially and is now controlled your vet has a point especially since none of those signs are specific  for PPID.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001

 

I will get a case history uploaded asap.  

Thank you Dr. Kellon.
--
Helen, Josie and Kyra
May 2016
Brunswick, VT, USA
Case Histories: https://ecir.groups.io/g/CaseHistory/files/Helen%20and%20Josie 
Josie's Photos: https://ecir.groups.io/g/CaseHistory/album?id=22630 
Kyra's Photos: https://ecir.groups.io/g/CaseHistory/album?id=1370

 

Hello,

I have completed and uploaded an updated version of Josie's case history.

I have increased her pergollde dosage over the past 2 years based mainly on 3 things - appetite, attitude and loose stools.  I don't know what "goopy" eyes look like, so I can't comment on that, although sometimes she seems to be in outer space.

The past 6 days I have seen a big change in her, which I don't think have anything to do with the pergolide increase.  Usually when I increase the dose, she is eager for her TC cubes when I bring them down to her.  That will last for a day or so, and then she goes back to taking a nibble here or there at first, wandering around, checking out her hay, etc.  Since last Wednesday she has been waiting for me to bring the TC cubes, can't wait to get at them and doesn't wander around after a few mouthfuls.  This has been consistent with both feedings (which hasn't been the case for the past year).  I am assuming that some pain has gone away, but I don't know where it is, though it could be the last trim where I blended the toe wall with the sole a little further back on the quarters.  Her sole is exfoliating in both front feet.  My pictures of her feet are not the greatest and I need to learn how to label the photos. 

I would love to be able to lower her pergolide dose, but should I try doing it during the seasonal rise?  How can you tell if the dose is too high?  I can keep her on her current dose for another 34 days, then I will run out and be stuck with a 10 mg. prescription of cp.

Thank you!
--
Helen, Josie and Kyra
May 2016
Brunswick, VT, USA
Case Histories: https://ecir.groups.io/g/CaseHistory/files/Helen%20and%20Josie 
Josie's Photos: https://ecir.groups.io/g/CaseHistory/album?id=22630 
Kyra's Photos: https://ecir.groups.io/g/CaseHistory/album?id=1370

Eleanor Kellon, VMD
 

Thank you for the CH. Just to reassure you,  her parathyroid function should be normal now and she would not have any symptoms related to bone loss from PPID appear and disappear as quickly as you describe. Loose stools aren't PPID related either.  Lethargy and poor appetite could be but could also be related to the gut upset. I'm inclined to agree with your vet's approach at this time and would go back to the 10.5 mg now then retest her in a week or two. That would give you time to increase it if you need to.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001

Lavinia Fiscaletti
 

Hi Helen,

Here's the link to the info in the Wiki on taking hoof pictures:

https://ecir.groups.io/g/main/wiki/Hoof-Related-Photo-Instructions

It has the labeling instructions as well. As long as you know which foot is which in your photos (write directly on the foot with a marker, stick a piece of tape on the leg), once you upload them you can label them right in the album by clicking on the Edit button under each individual photo.

--
Lavinia and George Too
Nappi, George and Dante Over the Bridge
Jan 05, RI
ECIR Support Team

LJ Friedman
 

You wrote:

-I have increased her pergollde dosage over the past 2 years based mainly on 3 things - appetite, attitude and loose stools


How / why do you use the above indicators  to increase cp?
why would you love to decrease the dose of cp?
LJ Friedman  Nov 2014  San Diego, CA

Jesse and majestic ‘s Case History 
Jesse's Photos

 

 

Thank you Dr. Kellon and Lavinia.  I'm glad I can cut her back on the pergolide and appreciate your reassurance about the bone density loss.
I will get new photos this weekend and upload them.

Thank you once again.  I really want to be able to work with my vet-he's a good person and puts my animals first.
--
Helen, Josie and Kyra
May 2016
Brunswick, VT, USA
Case Histories: https://ecir.groups.io/g/CaseHistory/files/Helen%20and%20Josie 
Josie's Photos: https://ecir.groups.io/g/CaseHistory/album?id=22630 
Kyra's Photos: https://ecir.groups.io/g/CaseHistory/album?id=1370

 

Hi LJ,

Because I misinterpreted the indicators for pergolide increase symptoms.  Since I started feeding her the TC timothy balance cubes as her main diet, it's been tight affording everything and I have been trying to cut costs in other areas if I can.

I would like to reduce her dosage, if she doesn't need it mainly because at the rate I've been increasing her, she'd be up to 20 mg. by next year and I would keep increasing her dosage unnecessarily and missing other important physical symptoms or not looking at them correctly.  Also, if I know her dosage is correct I can look at other factors when she has loose stools or loses her appetite and won't be so focused on pergolide increase. Right now I can think of 3 things that may be causing that, but I really think some pain trigger has been removed and because she's not that different in her hindquarters, I tend to believe it's in her feet, particularly her RF, although she's not lame on it.

Helen, Josie and Kyra
May 2016
Brunswick, VT, USA
Case Histories: https://ecir.groups.io/g/CaseHistory/files/Helen%20and%20Josie 
Josie's Photos: https://ecir.groups.io/g/CaseHistory/album?id=22630 
Kyra's Photos: https://ecir.groups.io/g/CaseHistory/album?id=1370